Wisconsin, 2009Lightning Strikes in Wisconsin, August 3, 2009
August 3, 2009 · NWS ARX · 3 events in 2 counties and zones
Rounds of thunderstorms passing through during the early morning hours of Monday, August 3rd led to the ignition of several structure fires in parts of western Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rounds of thunderstorms passing through during the early morning hours of Monday, August 3rd led to the ignition of several structure fires in parts of western Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 2, 1:32 PM CST, 11 hours 28 minutes earlier.
Area forecast discussion, Aug 2, 1:32 PM CST, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
232 PM CDT SUN AUG 2 2009
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FAIRLY FAST NORTHWEST FLOW HAS SETUP ANOTHER RISK OF THUNDERSTORMS
AND POSSIBLY SEVERE WEATHER AS SHORT WAVE TROUGH PASSES THROUGH NEXT
24 HOURS. FORECAST CHALLENGE IS HOW STRONG STORMS MIGHT BE LATER
THIS EVENING AND THEN TIMING AS WAVE MOVES THROUGH FOR ADDITIONAL
RAIN CHANCES ON MONDAY.
SHORT WAVE IS MOVING OUT OF MONTANA AND INTO THE DAKOTAS THIS
AFTERNOON. ASSOCIATED SURFACE LOW NEARLY INTO WESTERN MINNESOTA AS
OF 02.18Z WITH STRONG SOUTHWEST LOW LEVEL FLOW AHEAD OF IT. LOW
LEVEL MOISTURE VALUES ARE PRETTY MEEK BUT A NARROW RIBBON OF 60+
DEG F SURFACE DEW POINTS ARE STARTING TO ADVECT NORTHWARD AHEAD OF
COLD FRONT. BETTER DEEP SHEAR IS EAST OR AHEAD OF THE MOISTURE AXIS
BUT AS STRONG WARM AIR ADVECTION CONTINUES INTO THE EVENING...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF LOW ALONG WARM FRONT
AND THEN PUSH EAST. MUCAPE VALUES OF 1000 TO 2000 J/KG WILL HELP
INITIATE STORMS BUT VALUES WILL LIKELY DROP OFF CLOSER TO THE
MISSISSIPPI RIVER SO NOT SURE HOW MUCH STORMS WILL BE ABLE TO
SUSTAIN THEMSELVES. 02.12Z LOCAL MESOSCALE WRF DEVELOPS BOWING
SIGNATURE CONVECTION ALONG AND NORTH OF INTERSTATE 90 SO WILL HAVE
TO BE WATCHED FOR POTENTIAL.
IN CONJUNCTION WITH A SMALL SEVERE WEATHER RISK...HAVE BUMPED UP
RAIN CHANCES MAINLY IN NORTHERN FORECAST AREAS TONIGHT WHICH IS
AGAIN...MAINLY NORTH OF INTERSTATE 90.
TIMING OF FRONTAL PASSAGE EARLY MONDAY MORNING PRECLUDES MUCH FOR A
SEVERE WEATHER RISK. STRONGER CONVECTION LIKELY TO GROW SOUTH OF
FORECAST AREA LATER IN THE DAY IN HIGHER INSTABILITY ENVIRONMENT.
TRIED TO ADD SOME QUICKER TIMING TO RAIN PUSHING OUT THAT LED TO
LOWER RAIN THREATS IN MANY AREAS. HAVE ALSO BOOSTED
TEMPERATURES...ESPECIALLY AHEAD OF PASSING FRONT WITH SHORT WINDOW
OF MAKING IT INTO THE 80S.
ANOTHER SHORT WAVE TROUGH PASSES THROUGH NORTHERN GREAT LAKES ON
TUESDAY BUT MOISTURE WILL BE LIMITED AND BEST DYAMICS STAY QUITE A
WAYS NORTH. QUIET WEATHER SHOULD PREVAIL INTO MID WEEK...WITH
MORE AT OR BELOW NORMAL TEMPERATURES.
.LONG TERM...THURSDAY THROUGH SUNDAY
MEDIUM RANGE GUIDANCE IN FAR BETTER AGREEMENT COMPARED TO 01.00Z
RUNS...WHICH LEADS HIGHER CONFIDENCE IN OVERALL PATTERN SHIFT AND
WARMING TREND. THIS WILL ALSO MEAN HIGHER RISKS OF CONVECTIVE
SYSTEMS AND ASSOCIATED WITH THAT...UNCERTAINTY IN PLACEMENT AND
TIMING OF THOSE.
MEAN UPPER RIDGE WILL GRADUALLY SHIFT EAST DURING THIS PERIOD. SHORT
WAVE TROUGH ENERGY PROGGED TO PUSH THROUGH THE GREAT LAKES ON
THURSDAY. RIDGE STARTS TO TAKE CONTROL SHORTLY AFTER THAT SO LEFT
RAIN THREAT IN FOR THURSDAY BUT WILL ATTEMPT TO TIME A DRY PERIOD
AFTER THAT. HIGH PRESSURE SHOULD BE IN PLACE ACROSS THE NORTHERN
U.S. ON FRIDAY BUT AS HEIGHTS CONTINUE TO BUILD...EXPECT STRONGER
WARM FRONT TO DEVELOP TO THE SOUTHWEST. GUIDANCE SUGGESTS STRONG LOW
LEVEL WARM AIR ADVECTION HEADED INTO SATURDAY SO HAVE CONTINUED DAY
BY DAY RAMP OF WARMER TEMPERATURES.
02.00Z ECMWF AND 02.06Z GFS/DGEX SOLUTIONS IN GOOD AGREEMENT
SWINGING TROUGH THAT COMES IN FROM THE WEST COAST NORTHEAST AND
TAKES IT FARTHER NORTH NOW THAN EVEN EARLIER SOLUTIONS. HARD TO
DETERMINE AT THIS POINT WHERE ANY MCS ACTIVITY THAT FORMS LATE
FRIDAY MAY FORM...AND THEN HOW THAT MAY INFLUENCE ANY REDEVELOPMENT
ON SATURDAY...ESPECIALLY AS DYNAMICS SHIFT NORTH. AT THIS POINT WILL
HAVE TO KEEP RESPECTABLE CHANCES OF THUNDERSTORMS IN NEARLY EVERY
PERIOD AS DETAILS CAN BE ADDED IN LATER. MAY DAMPEN HIGH
TEMPERATURES A BIT GIVEN POSSIBLE MCS ACTIVITY BUT COULD EASILY PUSH
90 DEGREES IN MANY AREAS IF CAP BUILDS IN AND THUNDERSTORM ACTIVITY
SHIFTS NORTH...ESPECIALLY NO SATURDAY.
&&
.AVIATION...TONIGHT THROUGH MONDAY
A WEAK AREA OF LOW PRESSURE WILL TRACK EAST FROM THE DAKOTAS INTO
NORTHERN WI TONIGHT. AS IT DOES...IT WILL PUSH A WARM FRONT ALONG
WITH MORE MOIST AND UNSTABLE AIR INTO THE AREA FOR SCATTERED SHOWERS
AND A FEW THUNDERSTORMS. THE HIGHEST PROBABILITY OF THIS OCCURING
APPEARS TO BE ALONG AND NORTH OF THE I-90/94 CORRIDOR. CLOUDS WILL
BE ACCAS VARIETY WITH A BROKEN DECK AOA 9KFT AT KRST/KLSE TAF SITES
AFTER 03.00Z. DUE TO THE ANTICIPATED SCATTERED NATURE OF THE SHRA/TS
ACTIVITY OUT OF THIS ACCAS...OPTED TO GO WITH A VCSH/CB REMARK IN
THE TAFS FOR NOW IN AFTER 03.03Z. THE LOW WILL CONTINUE TO TRACK
ACROSS THE U.P. OF MI MONDAY AND WILL DRAG A COLD FRONT THROUGH THE
TAF SITES AFTER 03.15Z. THIS WILL RESULT IN SCATTERING CLOUDS AND
WINDS SHIFTING TOWARD A WESTERLY DIRECTION. THERE WILL BE A CHANCE
FOR SOME REDEVELOPMENT ALONG THE COLD FRONTAL BOUNDARY AS IT SINKS
THROUGH SOUTHERN WI/NORTHEAST IA...BUT BELIEVE SHRA/TS CHANCES WILL
REMAIN MAINLY SOUTH OF THE AREA. OTHERWISE...VFR CONDITIONS EXPECTED
THROUGH MONDAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...SHEA
AVIATION..........DAS
Hazardous weather outlook, Aug 2, 12:50 PM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK ...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
150 PM CDT SUN AUG 2 2009
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-031100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
150 PM CDT SUN AUG 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
LOW PRESSURE WILL TRACK FROM EASTERN SOUTH DAKOTA INTO NORTHERN
WISCONSIN TONIGHT. THIS WILL PULL MORE MOIST AND INCREASINGLY
UNSTABLE AIR INTO THE REGION AND WILL PRODUCE SCATTERED
THUNDERSTORMS. RIGHT NOW...IT APPEARS MOST OF THIS THUNDERSTORM
ACTIVITY WILL BE FOCUSED ALONG AND NORTH OF THE INTERSTATE 90 CORRIDOR.
THERE IS A SLIGHT CHANCE THAT A FEW OF THE STORMS MAY APPROACH
SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREAT. AGAIN...THE MAIN SEVERE THREAT AREA APPEARS TO BE ALONG AND
NORTH OF THE INTERSTATE 90 CORRIDOR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON MONDAY...A COLD FRONT WILL PRODUCE A CONTINUED CHANCE OF
THUNDERSTORMS ACROSS SOUTHERN WISCONSIN INTO NORTHEAST IOWA.
HOWEVER...IT APPEARS ANY SEVERE THREAT WILL REMAIN SOUTH OF THE
AREA.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT
THROUGH SATURDAY. AT THIS TIME...IT IS TOO EARLY TO ASCERTAIN WHETHER
ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ACROSS MOST OF THE AREA WILL LIKELY NOT BE
NEEDED. HOWEVER...SPOTTERS NORTH OF INTERSTATE 90 MAY WANT TO
MONITOR THE WEATHER TONIGHT FOR POSSIBLE ACTIVATION.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
DAS/BOYNE
In the hours before
Special weather statement, Aug 2, 8:12 PM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
912 PM CDT SUN AUG 2 2009
WIZ017-030315-
TAYLOR-
912 PM CDT SUN AUG 2 2009
AT 907 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER THE
TAYLOR COUNTY AIRPORT. SMALL HAIL AND GUSTY WINDS WERE REPORTED BY
THE TAYLOR COUNTY SHERIFF. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL
AND HEAVY RAIN WILL CONTINUE TO ACCOMPANY THIS STRONG THUNDERSTORM
AS IT MOVES EAST AT 30 MPH.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
STETSONVILLE AND GOODRICH.
LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.
AJ
Special weather statement, Aug 2, 8:57 PM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
957 PM CDT SUN AUG 2 2009
WIZ017-030400-
TAYLOR-
957 PM CDT SUN AUG 2 2009
AT 955 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER JUMP
RIVER...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THIS STRONG THUNDERSTORM.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
KATHRYN LAKE...PERKINSTOWN...NORTH TWIN LAKE...MEDFORD...THE
MONDEAUX FLOWAGE AND ESADORE LAKE.
LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.
AJ
Special weather statement, Aug 2, 9:58 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1058 PM CDT SUN AUG 2 2009
WIZ017-030500-
TAYLOR-
1058 PM CDT SUN AUG 2 2009
AT 1054 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 28
MILES NORTHWEST OF JUMP RIVER TO 31 MILES WEST OF DONALD...MOVING
SOUTHEAST AT 30 MPH. SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THESE STRONG THUNDERSTORMS. ANOTHER AREA OF THUNDERSTORMS
WERE LOCATED 5 MILES NORTHWEST OF JUMP RIVER...MOVING SOUTHEAST
AT 20 MPH. TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE STORMS.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
DONALD...JUMP RIVER...HANNIBAL...PERKINSTOWN AND ESADORE LAKE.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
AJ
Special weather statement, Aug 2, 11:16 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1216 AM CDT MON AUG 3 2009
MNZ086>088-094-095-030615-
DODGE-FILLMORE-MOWER-OLMSTED-WINONA-
1216 AM CDT MON AUG 3 2009
AT 1210 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM BYRON
TO WALTHAM. PEA SIZE HAIL HAS BEEN OBSERVED IN KASSON AND
MANTORVILLE. SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING WILL CONTINUE TO ACCOMPANY THESE STRONG THUNDERSTORMS AS
THEY MOVE EAST AT 55 MPH.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
ROCHESTER AIRPORT...VIOLA...RACINE...FOUNTAIN AND SAINT CHARLES.
LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN
WISCONSIN.
AJ
Special weather statement, Aug 2, 11:22 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1222 AM CDT MON AUG 3 2009
MNZ079-086>088-094>096-WIZ032>034-041-042-053-030615-
BUFFALO-DODGE-FILLMORE-HOUSTON-JACKSON-LA
CROSSE-MONROE-MOWER-OLMSTED-TREMPEALEAU-VERNON-WABASHA-WINONA-
1222 AM CDT MON AUG 3 2009
THROUGH 3 AM...STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST AT
40 MPH ACROSS PARTS OF SOUTHEAST MINNESOTA AND WEST CENTRAL
WISCONSIN. THESE THUNDERSTORMS WILL BE FOUND MAINLY ALONG AND NORTH
OF INTERSTATE 90.
HAIL UP TO ONE INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...HEAVY
RAIN...AND FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THIS STRONG
THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN
WISCONSIN.
BOYNE
Special weather statement, Aug 2, 11:51 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1251 AM CDT MON AUG 3 2009
WIZ017-029-034-030645-
CLARK-JACKSON-TAYLOR-
1251 AM CDT MON AUG 3 2009
AT 1246 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 24
MILES WEST OF JUNCTION TO TAYLOR...MOVING NORTHEAST AT 55 MPH.
SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING MAY
ACCOMPANY THESE STRONG THUNDERSTORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
HIXTON ALMA CENTER K O A...THE MAJESTIC PINES CASINO...BLACK RIVER
FALLS...SAND PILLOW...NEILLSVILLE...OWEN AND MEDFORD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN
WISCONSIN.
AJ
Lightning, La Crosse
- When
- August 3, 1:00 AM CST
- Where
- La Crosse County, 1.08 mi N of Onalaska
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 43.895, -91.227
Lightning found an underground natural gas service line and ignited space between the basement ceiling and first floor. No one was injured.
Lightning, La Crosse
- When
- August 3, 1:15 AM CST
- Where
- La Crosse County, 0.75 mi E of Onalaska
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 43.880, -91.215
Lightning caused a small fire in a deck planter and damaged a microwave oven.
Lightning, Monroe
- When
- August 3, 2:18 AM CST
- Where
- Monroe County, 0.58 mi S of Oakdale
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 43.962, -90.379
The Oakdale Credit Union was damaged from a fire that apparently was sparked by a lightning strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New York, August 3, 20092 deaths · 2 events
- Hail and Damaging Winds in South Dakota, August 3, 2009$3.0 million · 2 in hail · 12 events
- Wildfire in Alaska, August 3 to 16, 2009$250,000 · 1 event
- Flash Flooding in Georgia, August 3, 2009$155,000 · 3 events
- Damaging Wind in Wisconsin, August 3, 2009$65,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, August 3 to 4, 2009$15,000 · 2.75 in hail · 27 events
- Damaging Wind in Georgia, August 3, 2009$50,000 · 1 event
- Damaging Winds in South Dakota, August 3, 2009$30,000 · 61 kt wind · 5 events
- Hail in Kansas, August 3, 2009$25,000 · 1 in hail · 2 events
- Hail and Damaging Winds in South Dakota, August 3, 20091.75 in hail · 17 events
- Hail and Damaging Wind in South Dakota, August 3, 2009$18,000 · 2 in hail · 3 events
- Hail and Damaging Winds in Minnesota, August 3, 2009$15,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188799, 188800, 188801.